Ask a doctor

Accutane for Oily Skin and Persistent Acne?

I have had acne since I was 15 now 21. Ive been on topicals and antibiotics which pretty much cleared me up in high school. My acne got really bad around age 19 and I was put on 70 mg of Accutane for 5 months. My acne and oily skin returned 5 months after and Ive been back on topicals and antibiotics and skill breaking out. Will a second course improve my acne and oily skin or am I stuck with this for ever?

Doctor Answers (2)

When accutane fails

+1

If you are a female i would be concerned that maybe your acne is  hormonally driven.  An adult female who has acne and  has failed Accutane would make me think that your primary issue is your hormones.  In this case, Accutane is not the best course of action, as you will most likely clear initially with another course of Accutane and then break out a few months later.  I would recommend having blood work to make sure there are no hormonal imbalances.  Even when hormone levels are with in normal range, a good medication for hormonal acne is Spironolactone.  This is a diuretic that is very good at blocking hormones called androgens  which can be responsible for adult acne.


Torrance Dermatologist

Persistent acne, will Accutane help?

+1

There are many variables with Accutane, but 85% of people have success with the first round of Accutane. Your second round should be a lower dose for a shorter amount of time; this is generally the case with second rounds. I have prescribed Accutane for nearly 30 years. When the proper dosage is given, in the right amount of time, and patients are compliant with the regimen, Accutane is a great drug with a great outcome, and the only medication that truly cures acne.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 9 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.